Since my Mom has gone into a nursing home I've become like a recluse. Any advice?

Follow
Share

My husband is becoming worried and I don't care. In fact I don't really care about anything anymore. I'm not eating properly, I sleep a lot, don't exercise anymore. Unless I have to I never want to leave the house The doctor has already prescribed an antidepressant which I take but I feel even worse since I started it. I feel like nothing really matters.

Could this be because my mom is in a nursing home now and I've lost my reason for living which was taking care of her for so long?

This question has been closed for answers. Ask a New Question.
20

Answers

Show:
Alos from this site Carol has written a piece on this exact problem : I am putting the link in for you so you can go straight to it hun. Believe me you are not alone even if it doesnt feel that way at the moment.
https://www.agingcare.com/articles/coping-with-nursing-home-decision-149754.htm
Helpful Answer (0)
Report

Gershun darling thats all any of us can do and we all experience the downers from time to time - at least I hope we all do - if not I am unique.
I have looked on a UK site and found this: from nhs.uk/

Although not everyone experiences this ‘anticipatory grief’, people who do can feel the same emotions and sense of mourning as if the person had actually died.
You may have a wide range of emotions, such as loss, dread, guilt and anxiety. Everyone reacts differently, and the way you cope is unique.
The grief you might experience may not initially be for the person you care for, but for the life you currently lead. Becoming a carer can change your life dramatically, and you may feel like you've lost some of your freedom or social life.
The extra responsibility, and not being able to do anything without planning, can be stressful. You might feel guilty about feeling this way, but it’s a natural reaction to such a big change in your life.
Grieving before a person dies doesn't necessarily mean that you won’t grieve when they pass away. Everyone reacts differently to these circumstances. While some people feel prepared for the death and have closure, others may start the grieving process all over again.
Dealing with conditions that affect a person's personality and memory can be very traumatic, particularly if you're caring for a relative or close friend.
Many carers find that they grieve for the loss of the person they once were. You might grieve for the memories that you have together, which the cared-for person will forget. You may grieve for the changes to their personality or for any future plans that they may no longer be able to carry out. You may feel conflicting emotions as the person you look after loses their mental functions or stops recognising you.
Terminal conditions
Finding out that someone you care for has a terminal disease can leave you feeling powerless and devastated.
If you experience pre-death grief, it’s just as vital for you to talk to someone and feel supported as it is when someone has already died. You might find that it helps to talk to friends and family, or the person you care for. It’s not uncommon for the person with the condition to experience anticipatory grief, so you may find comfort in talking to each other.
You might also consider talking to a counsellor. It can help to discuss your feelings with someone who is objective and doesn't have emotional ties to the situation. This can help, particularly if the person you care for is in denial about their condition. The counsellor can talk to you about your feelings, suggest ways that you can help the person being cared for, and discuss the difficult post-death decisions that you may need to make, such as organ donation.
Bottling up your emotions can leave you feeling overwhelmed and, in some cases, affect your health. So it’s important to find someone to support you.
Helpful Answer (0)
Report

Thank-you all so much for your kind words. People are so nice on here. Even though I don't feel better your advice and sweet comments really warm my heart. I know everything is a process and as my mom always used to say "Just keep putting one foot in front of the other" and thats what I am trying to do. Much love to you all!!
Helpful Answer (1)
Report

Go back to your physician you are experiencing side effects and this needs to be explored hun xxxx Is it possible you can speak to a community psychiatric nurse - they can be brilliant at getting from you what is the root of the problem and what steps YOU can take to help yourself climb back up to normal - by the way we have a ladder here to help you up xxxx
Helpful Answer (2)
Report

Dear Gershun, You have been so kind to me. I hope I can reciprocate.
Your have at least four issues going on right now. 1) Your mom is no longer the major focus of your time and energy. One doesn't give up anything--drugs, alcohol, jogging, or full-time caregiving without leaving a vacuum. 2) Ergo, you are at a loss and depressed. 3) Anti-depressants are better prescribed by a psychiatrist than your family doctor. There are many varieties. It could take a few months to find the right pill or combination for you. Be patient. 4) In the meantime, take your hubby out for lunch, dinner, a movie, a local museum you've always wanted to see but never did because you were caring for you mom. 5) What did you like to do before you became a full-time caregiver? Do you still have some friends you could call to say, 'hello?"
Two weeks ago, I played the piano for the first time in two years. Only for 20 minutes or so, but it was a big step for me.
What would you like to do for yourself? Ever wanted a facial? A mani-pedi? Of course, we know you don't deserve to treat yourself to some care and attention, even if you want a crazy color on your nails. I haven't done it either. Tomorrow I'm getting my hair trimmed and colored for the first time in two months. I shouldn't spend the time or money on that, but the grey in my hair is embarrassing my husband. Please recognize the satire in the last couple sentences. I know you are a wonderful woman going through a major change in the priorities of your life. Right now, you are the No. 1 person to give some love and attention to. Please keep on posting. Hugs and warm wishes to you.
Helpful Answer (3)
Report

Gershun, thanks for answering my question. Sorry to hear that you had some side effects at a higher dose and that you are feeling worse instead of better.

Your primary care doctor may add something to what you are on or try something completely different. Or since it is not their specialty, they may send you to a specialist, a psychiatrist.

I wish you the best in finding something that works for you!
Helpful Answer (3)
Report

OH a couple other things - sunlight, vitamin D (check your level it might be really low - very common!) and physical activity - anything you can even half way enjoy, the more strenous the better - followed by some hot tub time if you have one handy.
Helpful Answer (1)
Report

Yeah - try a different antidepressant - if you need one after getting this one out of your system. Plan a vacation (everything but the time frame) for when you are feeling well enough to enjoy it. And try some CBT for sure.

One more thing - get you some really good chocolate...works well for me. If you are sensitive enough to it, you can just feel the serotonin level in your deep brain going up :-). Since I learned how to get a therapeutic dose of it without too many calories.or too much fat on a PRN basis, I have not needed an SSRI for about 20 years now, even when I had PMS...
Helpful Answer (3)
Report

Gershun, you may need a different med altogether, since you are not up to a therapeutic dose of the Effexor. You might consider seeing a psychiatrist to do the psychopharmacology stuff, they are the real experts in the field of figuring out the right drug and the right dose. Please don't a sum that because one doesn't work, none of them will. I hope you feel better soon!
Helpful Answer (2)
Report

Gershun, if the same antidepressants worked for everyone, there would not gazillions of them available. Discuss the side effects with your doctor. (It is good that you have an appointment soon.)

SOMETIMES (certainly not always) certain side effects only last for a few weeks, until your body gets acclimated to the drug. Discuss this with your doctor or pharmacist.

Don't despair. If Effexor is not the right drug for you, there are others to try.

All the tips about environmental and behavioral things to try are worthwhile, too!

In my personal experience, and watching others, one of the most debilitating aspects of depression is lack of initiative. You KNOW a walk would do you good, but you just can't get up off the couch. This is one reason why finding a good drug is important. If you can get even a little of your initiative back, you can do more for yourself. If your husband understands what is going on he can also help with the lack of initiative. If the two of you together decide to take a walk each evening he can gently encourage you.

Please keep in touch. We care.
Helpful Answer (5)
Report

This question has been closed for answers. Ask a New Question.